Alert archive / California / Gale Warnings in 2020
Gale Warning 13, NWS Los Angeles, CA
NWS Los Angeles, CA issued this gale warning at Feb 16, 2020, 8:43 PM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2020, 8:43 PM PST (04:43 UTC)
- Expired
- Feb 17, 2020, 3:00 AM PST
- In force
- 6 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
941 WHUS76 KLOX 170443 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 843 PM PST Sun Feb 16 2020 PZZ670-673-171245- /O.UPG.KLOX.SC.Y.0024.000000T0000Z-200218T1100Z/ /O.NEW.KLOX.GL.W.0013.200217T0443Z-200217T1100Z/ /O.NEW.KLOX.SC.Y.0025.200217T1100Z-200218T1100Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- 843 PM PST Sun Feb 16 2020 ...GALE WARNING IN EFFECT UNTIL 3 AM PST MONDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM MONDAY TO 3 AM PST TUESDAY... * WHAT...Northwest winds 20 to 25 kt with gusts up to 35 kt and combined seas 8 to 12 feet when conditions are worst. * WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM and Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands. * WHEN...For the Gale Warning, until 3 AM PST Monday. For the Small Craft Advisory, from 3 AM Monday to 3 AM PST Tuesday. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ676-171245- /O.UPG.KLOX.SC.Y.0024.000000T0000Z-200218T1100Z/ /O.NEW.KLOX.GL.W.0013.200217T0443Z-200217T1100Z/ /O.NEW.KLOX.SC.Y.0025.200217T1100Z-200218T1100Z/ Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 843 PM PST Sun Feb 16 2020 ...GALE WARNING IN EFFECT UNTIL 3 AM PST MONDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM MONDAY TO 3 AM PST TUESDAY... * WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt, strongest nw of San Nicolas Island. Combined seas 6 to 11 feet when conditions are worst. * WHERE...Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands. * WHEN...For the Gale Warning, until 3 AM PST Monday. For the Small Craft Advisory, from 3 AM Monday to 3 AM PST Tuesday. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ645-171100- /O.EXT.KLOX.SC.Y.0024.000000T0000Z-200217T1100Z/ Point Piedras Blancas to Point Sal westward out to 10 NM- 843 PM PST Sun Feb 16 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST MONDAY... * WHAT...Hazardous sea conditions. * WHERE...Point Piedras Blancas to Point Sal westward out to 10 NM. * WHEN...Until 3 AM PST Monday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
963 WHUS76 KLOX 171103 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 303 AM PST Mon Feb 17 2020 PZZ670-673-171915- /O.EXP.KLOX.GL.W.0013.000000T0000Z-200217T1100Z/ /O.CON.KLOX.SC.Y.0025.000000T0000Z-200218T1100Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- 303 AM PST Mon Feb 17 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY... ...GALE WARNING HAS EXPIRED... * WHAT...Hazardous wind and sea conditions. * WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM and Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands. * WHEN...Until 3 AM PST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ676-171915- /O.EXP.KLOX.GL.W.0013.000000T0000Z-200217T1100Z/ /O.CON.KLOX.SC.Y.0025.000000T0000Z-200218T1100Z/ Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 303 AM PST Mon Feb 17 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST TUESDAY... ...GALE WARNING HAS EXPIRED... * WHAT...Hazardous wind and sea conditions. * WHERE...Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands. * WHEN...Until 3 AM PST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ645-171215- /O.EXP.KLOX.SC.Y.0024.000000T0000Z-200217T1100Z/ Point Piedras Blancas to Point Sal westward out to 10 NM- 303 AM PST Mon Feb 17 2020 ...SMALL CRAFT ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at Feb 16, 8:07 PM PST, 36 minutes earlier.
Area forecast discussion, Feb 16, 8:07 PM PST, 36 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
807 PM PST Sun Feb 16 2020
.SYNOPSIS...16/133 PM.
There will be a warming trend this week with overnight and morning
coastal low clouds and patchy fog through Monday morning. Winds
will become breezy tonight through Monday then shift offshore
Tuesday through Thursday. There is a slight chance of light rain
or high elevation mountain snow next weekend.
&&
.SHORT TERM (SUN-WED)...16/806 PM.
***UPDATE***
After the dense fog scoured out in some coastal locations this
morning, it turned out to be a beautiful day across the forecast
area today. Periods of high clouds racing from north to south and
some lenticular clouds developed across the local mountains this
afternoon and evening. A more impressive altocumulus Standing
Lenticular line of clouds developed along the leeward side of the
southern Sierras and made for some spectacular photos. Some photos
were posted on our twitter account @nwslosangeles. Check it out!.
In regards to today, high temps trended up 2 to 6 degrees as
expected in most areas with little change across the L.A. County
Coast from yesterday. Highs generally ranged from the mid 60s
along the coast to the lower to mid 70s for most inland areas.
Highs were generally near normal or few degrees above normal for
this time of year.
Low clouds and fog will continue to be a challenge as it has been
the past few nights. The best confidence for stratus to develop
will be across the L.A. County Coast as there will be a weak eddy.
Some weak northerly flow should keep low clouds away from Ventura
and the SBA South Coast tonight into Monday morning. There could
be a few patchy low clouds developing across the SBA Central
Coast, mainly near Lompoc briefly, but offshore flow from the San
Lucia Mtns should keep much of the Central Coast clear tonight.
There will continue to be periods of high clouds moving across the
region over the next few days.
Synoptically, a weak upper level disturbance to our north will
move eastward and cause a northerly gradient to develop through
Monday morning. Northwest to north winds were developing across
the local mountains with gusts between 35-45 mph with slightly
weaker winds across the western portion of the SBA South Coast,
and westerly winds across the Antelope Valley. At this time, there
will be local gusts reaching the lowest advisory levels, but will
monitor in case winds become more widespread and strengthen some.
Models have been consistent in weakening the winds over each successive
model run over the past few days. A surface high will set up in the
wake of the passing upper disturbance over the Intermountain Region
by Monday evening, and cause the northerly winds to shift out of
the northeast. LAX-DAG surface gradient should peak around -3 MB
Tue morning. Both mid range models GFS/EC were even weaker than
this, so there should be local wind gusts around 45 mph in the
LA/Ventura County Mountains, but the usual wind prone passes and
canyons across LA/Ventura valleys and coastal areas should remain
below advisory levels.
***From Previous Discussion***
Temps for coast/valleys will warm up a couple degrees next couple
days with the offshore breezes and downslope warming effects while
inland areas will cool slightly. May see some patchy marine layer
clouds and dense fog returning to the LA coast later tonight as
well as inland SLO County.
Light onshore flow returning Wednesday will trim a few degrees off
the highs for coast/valleys but a little warmer farther inland.
We'll also likely see somewhat more in the way of marine layer
clouds in the morning but otherwise mostly clear skies.
.LONG TERM (THU-SUN)...16/150 PM.
Thursday weather should be very similar to Wednesday. After that
confidence lowers going into the weekend. On Friday the models
are showing a trough moving into the eastern Pacific and splitting
as it bumps into the ridge with the southern end evolving into a
semi-cutoff upper low somewhere off the California coast. The low
remains west of the coastline until at least Saturday. Both
models eventually move it inland somewhere around the Mexican
border, though the the ECMWF is about 12 hours faster with it. The
other big difference is with the amount of moisture it picks up
with again the GFS showing a more robust tap of subtropical
moisture than the EC. Unfortunately, neither solution generates
much (or any) rain over southwest California. For now, like the
idea of small pops Saturday, mainly southern counties (LA/Ventura)
as they will be closest to the upper low and whatever moisture is
available. The GFS ensembles pretty much are unanimous with a dry
forecast while the the EC is only slightly more optimistic. And
both models and ensembles are dry Saturday night so pops were
lowered there.
Confidence is higher with the temperature forecast as temps should
be cooling by Fri or Saturday back down to normal levels. If we do
get some precip Saturday current highs are likely a bit on the
warm side.
&&
.AVIATION...17/0301Z.
At 0037Z, the marine layer depth was around 1000 feet deep at
KLAX. The top of the inversion was near 2800 feet with a
temperature of 16 degrees Celsius.
S of Point Conception...Moderate confidence for LIFR/IFR CIGs to
develop across L.A. County Coast TAF sites. There is a 40% chance
that CIGs could lower late to VLIFR by 12z. Lower confidence for
CIGs to develop as weak offshore flow should keep stratus off the
coast. There is a 30% chance for VLIFR/IFR CIGs to develop
however. Higher confidence for VFR Conds for KSBA. Scour out times
should be within +/- 2 hours.
N of Point Conception...Moderate confidence for VFR Conds due to
offshore flow. However, there is a 50% chance for VLIFR/IFR Cigs
to develop at KPRB after 10z. there is a 30% chance for brief
VLIFR/IFR CIGs to develop at KSMX after 06z. Scour out times
should be within +/- 2 hours.
KLAX...Low confidence in the 00Z TAF. There is a 30% chance that
skies will remain clear tonight.
KBUR...High confidence in the 00Z TAF with VFR conditions
expected thru the period.
&&
.MARINE...16/130 PM.
For the Outer Waters, moderate to high confidence in the current
forecast. Small Craft Advisory (SCA) level NW winds across the
northern two outer waters zones (PZZ670/673) have spread into the
southern outer waters zone (PZZ676) this afternoon. No major
changes to this scenario, however it was necessary to add local
gusts to 35 kt in zone 670 due to stronger wind gusts at Cape San
Martin Buoy. Winds and seas are expected to remain at or above SCA
levels through late Mon night. Good confidence that winds and
seas will then remain below SCA levels Tue through Thu.
For the Inner Waters north of Point Sal, SCA level NW winds are
likely this afternoon and evening. There is a 40-50% chance of SCA
level NW winds Mon afternoon and evening. Winds and seas will
then likely remain below SCA levels late Mon evening through Thu.
For the Inner Waters south of Point Conception, moderate to high
confidence in the current forecast. Generally high confidence in
winds and seas remaining below SCA levels through Thursday. The
only exception will be the western half of the Santa Barbara
Channel where there is a 30% chance of SCA level west winds
this afternoon and evening.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 9 PM PST this evening
for zone 645. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PST Tuesday for
zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (WED-SUN).
Gusty Santa Ana winds are likely on Tuesday, mainly in LA/Ventura
Counties. These winds could result in hazardous driving
conditions and elevated fire weather concerns.
&&
PUBLIC...Kaplan/MW
AVIATION...Kaplan
MARINE...Sweet
SYNOPSIS...Kj
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 8:43 PM PST | Small Craft Advisory | LOX | 30 hr | |
| Feb 17, 4:43 AM PST | Dense Fog Advisory | LOX | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.